Thunderstorm Wind, Albany
- When
- August 14, 12:56 PM EST
- Where
- Albany County, Feura Bush
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.583, -73.883
Bethlehem Police Department reports trees blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 14, 10:45 AM EST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1145 AM EDT SUN AUG 14 2005 .SHORT TERM (REST OF TODAY THROUGH TUESDAY)... UPDATING FORECAST FOR SOUTHERN VERMONT SOUTHWESTWARD FOR SLIGHTLY LOWER POPS AND HIGHER TEMPERATURES. && .PREVIOUS DISCUSSION... (ISSUED 356 AM EDT SUN AUG 14 2005) SYNOPSIS...A STATIONARY FRONT EXTENDS FROM CENTRAL NEW ENGLAND BACK WEST THROUGH SOUTHERN NEW YORK INTO CENTRAL PENNSYLVANIA AND THE OHIO VALLEY TODAY. A WAVE OF LOW PRESSURE WILL MOVE ALONG THIS BOUNDARY FROM THE LOWER GREAT LAKES REGION AND THE OHIO VALLEY PRODUCING OCCASIONAL SHOWERS AND THUNDERSTORMS THROUGH SUNDAY EVENING. LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE ESPECIALLY FROM THE CAPITAL REGION SOUTH AND EAST. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE FROM THE CAPITAL REGION SOUTH. AFTER THE AREA OF LOW PRESSURE PASSES TO THE NORTHEAST...THE FRONT WILL FINALLY PUSH SOUTH OF COASTAL SOUTHERN NEW ENGLAND ON MONDAY. HIGH PRESSURE WILL BUILD IN FROM THE GREAT LAKES REGION WITH FAIR AND DRIER WEATHER MONDAY AFTERNOON. BIG PICTURE...THE WATER VAPOR LOOP WITH 500 MB RAOBS AND HEIGHTS OVERLAYED SHOWS A SLIGHT BUCKLING IN THE THE ZONAL FLOW OVER THE NRN THIRD OF THE COUNTRY WITH A POSITIVELY TILTED LONG WAVE TROUGH SETTING UP OVER SOUTH CENTRAL CANADA...THE NORTHERN PLAINS AND UPPER MIDWEST. THE NORTHEAST WILL REMAIN ON THE W/NW FLANK OF THE BERMUDA HIGH THROUGH TODAY...AS THE SOUTHWEST FLOW WILL END ON SUNDAY. NOT BEFORE...A WAVE OF LOW PRESSURE WILL TAP SOME OF THE TROPICAL MOISTURE...AS IT MOVES ALONG THE OLD COLD FRONT THAT DROPPED SOUTH OF ALBANY FRIDAY NIGHT. TS IRENE REMAINS WELL OFF THE COAST ABOUT 300 MILES WEST OF BERMUDA. THE TS STORM IS STILL FORECASTED TO HOOK RIGHT OF THE ATLANTIC COAST. THE SOUTHWEST MONSOON CONTINUES IN THE 4 CORNERS AND THE SRN ROCKY MTN REGION. SHORT TERM (TODAY THROUGH TUESDAY)... BETWEEN 03Z AND 06Z...SCT SHOWERS WITH A FEW EMBEDDED RUMBLES OF THUNDER HAVE MOVED FROM SW TO NORTHEAST ACROSS THE KENX RADAR COVERAGE. THESE SEEM TO BE ASSOCIATED WITH A WEAK RIPPLE OF LOW PRESSURE MOVING ALONG THE STATIONARY BOUNDARY ACROSS SOUTHERN NEW ENGLAND-SRN NY-NRN PA. ALSO SOME CLOUD TOP ENHANCEMENT IS DUE TO UPSTATE NY BEING IN THE RIGHT REAR QUADRANT VICINITY OF THE MID AND UPPER LEVEL JET STREAK NORTH OF THE ST LAWRENCE RIVER VALLEY. THE MORE POTENT AREA OF LOW PRESSURE LIES UPSTREAM OVER LAKE ERIE/OHIO. THIS AREA OF LOW PRESSURE WILL MOVE ALONG THE STATIONARY FRONT TODAY. THE GFS/NAM/CAN REGIONAL/UKMET ARE IN DECENT AGREEMENT WITH THIS FEATURE IMPACTING THE ALY FCST AREA. THE CAN REGIONAL KEEPS THE HEAVY RAINFALL AXIS NORTH OF THE CAPITAL DISTRICT. THE GFS/NAM/UKMET KEEPS THE HEAVIEST PCPN FROM THE MOHAWK VALLEY SOUTHWARD. HAVE SIDED WITH THIS TREND. SEVERE THREAT... ONCE AGAIN...THE LOWER CATSKILLS...MID HUDSON VALLEY...SRN BERKS AND LITCHFIELD HILLS HAD ISOLATED SVR CONVECTION YESTERDAY PM. I AM A BIT CONCERNED FOR THIS SAME AREA AGAIN. SOUTH AND EAST OF THE CAPITAL DISTRICT MAY BE OUT IN THE SUN LONG ENOUGH TO DESTABILIZE. THE PBL SHOULD COOK PRETTY GOOD IN THE 0-1 KM LAYER AND 850 TEMPS AT +20C. I DONT THINK POU WILL POP UP TO 98F AGAIN HOWEVER...ENOUGH HEATING COULD OCCUR FOR A FEW CELLS TO PRODUCE WET MICROBURSTS OR DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. I AM BASICALLY LOOKING FOR ISOLD TO SCATTERED SVR CONVECTION FROM GREENE-COLUMBIA-BERKSHIRE COUNTIES SOUTH. MESONAM SBCAPE VALUES JUMP TO 2000-3000 J/KG WITH LIFTED INDICES BOTTOMING OUT AT -3 TO -5. TOTAL TOTALS RISE INTO THE UPPER 40S WITH WET BULB ZERO HEIGHTS INTO THE 11 KFT TO 12 KFT RANGE. 0-6 KM BULK SHEAR VALUES RISE TO ROUGHLY 30-40 KNOTS. THESE ARE MARGINAL FOR SEVERE. GFS DOES INCREASE THE 850 MB SWLY LLJ TO ABOUT 30 KNOTS OVER SRN HLF OF THE FCST AREA BY 18Z. SFC DEWPOINTS WILL CONTINUE IN THE UPPER 60S TO LOWER 70S. PRECIPITABLE WATER VALUES ARE RUNNING CLOSE TO 2.00 (00Z ALY SOUNDING) WHICH IS ALMOST DOUBLE NORMAL. LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE. THE WAVE OF LOW PRESSURE AND THE FRONT WILL BE THE LIFTING MECHANISMS FOR THE CONVECTION. THERMODYNAMICALLY...THE ENVIRONMENT THERE IS SET. DYNAMICALLY...I WOULD LIKE TO SEE MORE MID AND UPPER JET SUPPORT AND MORE UPPER LEVEL DIVERGENCE OVER US (WEAK DIVERGENCE IS PROGGED OVER SRN NY AT 300 MB BTWN 18Z AND 00Z). MID LEVEL 850-500 MB LAPSE RATES ARE ONLY A LITTLE OVER 5C/KM AND CLOUDS COULD INHIBIT HEATING. SPC JUST RELEASED THERE DAY 1 GRAPHIC AND THEY HAVE PLACED SRN VT AND THE CAPITAL REGION IN THE SLIGHT RISK. I THINK THIS A TAD TOO FAR NORTH...BUT I WILL HIGHLIGHT SEVERE THREAT IN HWOALY PRODUCT AND MENTION HEAVY DOWNPOURS AND GUSTY/DAMAGING WINDS IN ZONE/GRIDDED PRODUCTS. POPS WERE RAISED TO HIGH LIKELY/CATEGORICAL VALUES FOR THE AFTERNOON PERIOD. WILL USE OCCASIONAL SHOWERS WITH THUNDERSTORMS LIKELY FOR MOST OF THE FCST AREA. SOME LOCALES COULD A GET A QUICK 1-2 OF RAINFALL IN AN HOUR FROM STORMS TODAY. SUNDAY NIGHT...THE WAVE OF LOW PRESSURE LIFTS NORTHEAST...WITH PERIODS OF RAINFALL CONTINUING UP TO MIDNIGHT. WILL TAPER POPS FROM CATEGORICAL/LIKELY TO CHANCE VALUES AFTER MIDNIGHT FOR MOST AREAS. THE GFS/CAN REGIONAL/UKMET HAVE THE FRONT BUCKLING THROUGH MOST OF THE CWA CLOSE TO 12Z. THE NAM IS THE OUTLIER LAGGING IT OVER EXTREME ERN NY-WRN NEW ENGLAND MON MORNING. COLD AIR ADVECTION COMMENCES AFTER MIDNIGHT WITH TEMP VALUES FALLING TO +11C-+15C OVER FCST AREA BY 12Z. MONDAY...HAVE SIDED WITH THE GFS/UKMET/CAN REGIONAL MODELS FOR MONDAY. KEPT A LOW CHANCE /SLIGHT CHANCE OF SHOWERS IN PRIOR TO NOONTIME EAST OF THE HUDSON RIVER VALLEY/WRN NEW ENGLAND ZONES. 1020+MB SFC HIGH BUILDS IN FROM UPPER GREAT LAKES REGION/QUEBEC WITH GOOD SYNOPTIC SUBSIDENCE. COLD AIR ADVECTION CONTINUES WITH 850 MB TEMPS BOTTOMING OUT AT +11C-+13C. THIS WOULD EQUATE TO TEMPS IN THE LOWER TO MID 70S OVER THE MTNS AND UPPER 70S TO LOWER 80S IN THE VALLEY LOCATIONS. HUMIDITY LEVELS WILL BE QUITE COMFORTABLE. MONDAY NIGHT...HIGH BUILDS OVER NY-NEW ENGLAND WITH PARTLY CLOUDY CONDITIONS AND LIGHT TO CALM CONDITIONS. SOME RADIATIONAL COOLING POSSIBLE WITH LOW TEMPS ACTUALLY FALLING TO NEAR NORMAL MID-AUGUST VALUES. TUESDAY...HIGH REMAINS OVER REGION WITH WEAK COLD FRONT APPROACHING FROM THE UPPER MIDWEST-ERN ONTARIO. ALL AND ALL...ANOTHER NICE DAY WITH 850 MB TEMPS +12-+13C. A TAD WARMER THAN WED. THE COLD FRONT DROPS THROUGH TUE EVENING WITH LITTLE LOW-LEVEL MOISTURE TO WORK WITH. HAVE DEPT IT DRY FOR NOW AND WE WILL SEE HOW THE GUIDANCE TRENDS THE NEXT FEW RUNS...BEFORE RAISING TO LOW CHANCE VALUES. WENT CLOSE TO MAVMOS HIGHS TODAY...BUT THEN DEVIATED ROUGHLY 3 DEGREES WARMER FOR SUN NIGHT AND MON. WENT CLOSE TO MAVMOS GUIDANCE VALUES ON MON NIGHT AND TUE. LONG TERM (WEDNESDAY THROUGH SATURDAY)... WEAK COLD FRONTAL PASSAGE WED CONTINUES ACROSS ERN NEW ENGLAND. HIGH PRESSURE BUILDS IN FROM SE CANADA. REGION REMAINS IN NW FLOW ALOFT BRIEFL ON THU WITH DRY WEATHER. NEXT POTENT COLD FRONT AND ITS ASSOCIATED SHORT WAVE TROUGH PUSHES ACROSS THE REGION WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ON FRI INTO EARLY SAT. ZONAL FLOW ALOFT CONTINUES THROUGHOUT THE WEEKEND. NO CHANGES WERE MADE BEYOND WED IN THE EXTENDED FCST. AVIATION...STATIONARY FRONT LAYING ACROSS THE SOUTHERN CATSKILLS... THE CENTRAL HUDSON VALLEY...AND BERKSHIRE COUNTY...WILL DIVIDE THE REGION BETWEEN TWO WEATHER REGIMES. NORTH OF THE BOUNDARY (INCLUDING THE KGFL SITES) FAIRLY WIDESPREAD CLOUD COVER WHICH FOR THE MOST PART WILL BE VFR. EVENTUALLY WIDESPREAD -SHRA AND SCT TSRA WILL MOVE INTO THIS REGION LATE THIS MORNING AND EARLY AFTERNOON WITH MVFR VSBYS BUT ONLY OCNL MVFR CIGS. BY LATE AFTERNOON AND EARLY EVENING PCPN WILL BECOME A FAIRLY STEADY RAIN WITH WIDESPREAD MVFR CIGS/VSBYS IN -RA/RA. KALB WILL BE VERY CLOSE TO THE BOUNDARY AND THE TAF GENERALLY REFLECTS THAT IT WILL BE TO THE NORTH OF THE BOUNDARY. TO THE SOUTH OF THE BOUNDARY (INCLUDING THE KPOU SITE)...LITTLE IN THE WAY OF CLOUDINESS THIS MORNING WITH MVFR AND OCNL IFR VSBYS IN BR/HZ. BY LATE MORNING AND EARLY AFTERNOON SCT-BKN CU/CB WITH INCREASING COVERAGE OF SHRA/TSRA INTO EARLY EVENING. MAINLY VFR CONDITIONS LATE MORNING INTO EARLY EVENING WITH OCNL LOWERING TO MVFR/IFR IN SHRA/TSRA...ALONG WITH THE POTENTIAL FOR STRONG WIND GUSTS AND HEAVY DOWNPOURS IN THE TSRA. BY LATE EVENING SHRA WILL BECOME MORE WIDESPREAD WITH MVFR CIGS/VSBYS. KALB WILL BE VERY CLOSE TO THE BOUNDARY. THE KALB TAF GENERALLY REFLECTS THAT IT WILL BE TO THE NORTH OF THE BOUNDARY WITH A FORECSAT SIMILAR TO KGFL. HOWEVER...STRONG TSRA ARE POSSIBLE AS FAR NORTH AS KALB. HYDROLOGY...GENERALLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA...WIDESPREAD SHOWERS AND SCT TSTMS WILL MOVE INTO THE REGION LATE THIS MORNING AND EARLY AFTERNOON...WITH THE WIDESPREAD SHOWERS CONTINUING INTO TONIGHT. TOTAL BASIN AVERAGE QPFS OF ONE INCH OR MORE LIKELY ACROSS MUCH OF THIS REGION...BUT EFFECTS ON AREA STREAMS WILL BE MINIMAL DUE TO THE RECENT DRY SPELL. THE SOUTHERN HALF OF THE REGION WILL BE MORE CONVECTIVE. WHILE BASIN AVERAGE QPFS NOT EXPECTED TO BE HIGHER THAN AREAS TO THE NORTH...LOCALIZED HEAVY PRECIPITATION AMOUNTS FROM HEAVY THUNDERSTORMS COULD PRODUCE LOCALIZED FLASH FLOODING PROBLEMS. DRY WEATHER EXPECTED MONDAY INTO THE MIDDLE OF NEXT WEEK. FIRE WEATHER...TODAY AND TONIGHT A WEAK SURFACE LOW WILL RIDE NORTHEAST ALONG A STATIONARY FRONT ACROSS SOUTHERN NEW YORK AND SOUTHERN NEW ENGLAND. TO THE NORTH OF THIS FRONT THERE WILL BE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS DEVELOPING BY LATE THIS MORNING AND EARLY AFTERNOON. RELATIVE HUMIDITY VALUES NORTH OF THE FRONT WILL REMAIN AT OR ABOVE 70 PERCENT THROUGH SUNDAY AND RISE TO NEAR 100 PERCENT SUNDAY NIGHT. SOUTH OF THE FRONT RELATIVE HUMIDITY LEVELS WILL BOTTOM OUT BETWEEN 50 AND 60 PERCENT TODAY...AND RECOVER TO NEAR 100 PERCENT TONIGHT. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 143 PM EDT SUN AUG 14 2005 NYZ032-033-038>040-042-082-083-151055- HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY- NORTHERN WARREN NY-SOUTHEAST WARREN NY-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY- 143 PM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOHAWK VALLEY... SOUTHERN ADIRONDACKS...AND WARREN COUNTY... .DAY ONE...TODAY AND TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS THAT MAY PRODUCE HEAVY RAINFALL AMOUNTS THROUGHOUT THE DAY. .DAYS TWO THROUGH SEVEN...MONDAY TO SATURDAY... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. CTZ001-013-MAZ001-025-NYZ041-043-047>054-058>061-063>066-084- VTZ013>015-151055- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WASHINGTON NY-SCHOHARIE NY-SOUTHERN BERKSHIRE MA- SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY- WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY- WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY- WESTERN ULSTER NY-WESTERN WINDHAM VT- 143 PM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER HUDSON VALLEY...GREATER CAPITAL REGION...SOUTHERN VERMONT...THE SCHOHARIE VALLEY...EASTERN CATSKILLS...MID HUDSON VALLEY...TACONICS... BERKSHIRES AND LITCHFIELD HILLS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT... THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT FROM THE POTENTIAL SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS IN EXCESS OF 58 MPH. LOCALLY HEAVY RAIN MAY CAUSE ISOLATED FLASH FLOODING IN SOME LOCATIONS. URBAN AND SMALL STREAM FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY TO SATURDAY... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
The Albany radar (KENX), 15 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
Bethlehem Police Department reports trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473585.